Hail, Chaves
- When
- August 28, 12:18 AM MST
- Where
- Chaves County, 5 mi NW of Roswell
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.433, -104.583
A late night storm north of Roswell produced hail and heavy road flooding along Highway 285.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A late night storm north of Roswell produced hail and heavy road flooding along Highway 285.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 27, 8:00 PM MST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 900 PM MDT SAT AUG 27 2005 .UPDATE...EXTENDED ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST QUARTER...MAINLY ALONG AND NORTH OF I-40...THROUGH TONIGHT. A PASSING SHORTWAVE IS CURRENTLY TRIGGERING A TRAIL OF CONVECTION FROM AROUND CHACO CANYON WELL INTO UTAH. LATEST GFS INDICATES THE POSITIVE VORTICITY ADVECTION OVER THE NORTHWEST WILL PERSIST UNTIL AROUND SUNRISE && .PREV DISCUSSION...300 PM MDT SAT AUG 27 2005...GOES SOUNDER IMAGERY INDICATES DRYING CONTINUES TO SPREAD SOUTHWARD INTO GILA AND NORTHERN AND CENTRAL NEW MEXICO. DESPITE THIS AND DECREASING DEWPOINTS OVER LAST 24 HRS...THUNDERSTORMS MANAGED TO FIRE OVER THE NORTHERN MOUNTAINS BEFORE NOON...UNLIKE ON FRIDAY. ALTHOUGH SHORTWAVE RESPONSIBLE FOR LAST NIGHTS STRONG THUNDERSTORMS IN NORTHEAST NEW MEXICO HAS EXITED...ANOTHER SHORTWAVE IS EVIDENT IN THE WATER VAPOR IMAGERY AS WELL AS OBSERVED DATA...AND PICKED UP BY MORNING MODEL RUNS. TIMING OF THIS WAVE RESULTING IN UPTICK IN ACTIVITY THIS AFTERNOON/EVENING OVER THE NORTHERN MOUNTAINS AND NORTHEAST. DESPITE THE LOW LEVEL SOUTHWEST WINDS OVER NORTHEAST NEW MEXICO THIS MORNING...RUC DEPICTS AREA OF LOWERING PRESSURE/SURFACE TROUGHING DEVELOPING IN ADVANCE OF THE APPROACHING SHORTWAVE. MSAS PRESSURE CHANGE PLOT SHOWING THIS TREND...AND FEEL A LOW LEVEL SOUTHEAST FLOW MAY DEVELOP LATE IN THE AFTERNOON. THEREFORE...WOULD NOT BE SURPRISED TO SEE ISOLATED STRONG TO SEVERE STORMS BREAK OUT EAST OF THE INTERSTATE 25 CORRIDOR OVER THE NORTHEAST LATE IN THE DAY WITH THE FOCUS OF MORE FAVORABLE INSTABILITY/MOISTURE SHIFTING INTO THE EAST CENTRAL DURING THE EVENING AS THE SHORTWAVE DIGS FARTHER SOUTHEASTWARD INTO THE STATE PER FORECAST MODELS. ACTIVITY MAY PERSIST INTO LATE NIGHT HOURS...WHICH IS WELL COVERED IN CURRENT GRIDS. SUNDAY LOOKS TO BE ACTIVE AS WELL...MORE ACROSS THE SOUTHEAST TWO THIRDS OF THE FORECAST AREA AS THE RIDGE AMPLIFIES TO OUR WEST AND UPPER FLOW BECOMES NORTH TO NORTHEAST BY EARLY MONDAY. MONDAY STILL APPEARS TO BE A DOWN DAY...WITH THE MIDWEEK PERIOD...WED/THURS...BECOMING MORE ACTIVE AGAIN AS UPPER FLOW SHIFTS TO SOUTHWEST TO WEST AND ANOTHER BOUNDARY SLIDES INTO THE PLAINS. THERE MAY BE SOME POTENTIAL FOR SUBTROPICAL MOISTURE TO RETURN LATE NEXT WEEK...WITH THE UPPER HIGH CENTER FORECASTED OVER TEXAS/OKLAHOMA. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 27 2005 NMZ001>021-026-281200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT SAT AUG 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS THIS AFTERNOON AND ESPECIALLY TONIGHT. HAILSTONES UP TO THE SIZE OF A QUARTER AND WIND GUSTS BETWEEN 50 AND 60 MPH WILL BE THE PRIMARY THREATS. HOWEVER...HEAVY RAIN FROM ANY OF THE SLOW MOVING THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... DISTURBANCES IN THE NORTHWEST FLOW ALOFT COMBINED WITH A LOW LEVEL UPSLOPE FLOW WILL CREATE AN ENVIRONMENT FAVORABLE FOR A FEW SEVERE THUNDERSTORMS ACROSS THE EASTERN HALF NEW MEXICO SUNDAY AFTERNOON AND NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND ADVISORIES FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER TO THE NWS OFFICE IN ALBUQUERQUE. CONTACT OUR OFFICE TOLL FREE AT 1-888-386-7637 OR VISIT WWW.SRH.NOAA.GOV/ABQ AND CLICK ON SUBMIT STORM REPORTS. KJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL NW CLOVIS 34.41N 103.20W
08/27/2005 1.75 INCH CURRY NM EMERGENCY MNGR
&&
RJOJOLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL CLOVIS 34.41N 103.20W
08/27/2005 1.00 INCH CURRY NM EMERGENCY MNGR
DOWNTOWN CLOVIS
&&
RJOJOLASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 758 PM MDT SAT AUG 27 2005 NMZ020-280300- ROOSEVELT COUNTY- ...STRONG THUNDERSTORM MOVING OVER FAR NORTHEAST ROOSEVELT COUNTY... AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF ARCH. MOVEMENT WAS EAST AT 10 MPH. ALSO...STRONG OUTFLOW WINDS ARE MOVING WEST SOUTHWEST OVER ROOSEVELT COUNTY FROM SEVERE THUNDERSTORMS LOCATED IN CURRY COUNTY. WIND GUSTS UP TO 50 MPH ARE POSSIBLE. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL ROOSEVELT COUNTY. 23
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL SW CLOVIS 34.41N 103.20W
08/27/2005 1.00 INCH CURRY NM TRAINED SPOTTER
SOUTHWEST SIDE OF TOWN
&&
RJOJOLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
810 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL CLOVIS 34.41N 103.20W
08/27/2005 1.75 INCH CURRY NM EMERGENCY MNGR
DOWNTOWN
&&
RJOJOLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
812 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 SE TUCUMCARI 35.15N 103.70W
08/27/2005 0.75 INCH QUAY NM PUBLIC
&&
44The Holloman AFB radar (KHDX), 148 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464856, 5464857.